Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 501, NWS Sioux Falls, SD

August 16, 2004Buena Vista County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 16, 2004, 9:20 PM CDT for Buena Vista County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2004, 9:20 PM CDT (02:20 UTC)
Expired
Aug 16, 2004, 10:00 PM CDT
In force
40 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Buena Vista County, IA

The radar

The Sioux Falls radar (KFSD), 157 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 5:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1574 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1574 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1389 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 170220
SVRFSD
IAC021-170300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
920 PM CDT MON AUG 16 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUENA VISTA COUNTY IN NORTHWEST IOWA

* UNTIL 1000 PM CDT

* AT 918 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR SIOUX RAPIDS...OR ABOUT 16 MILES NORTH OF
  STORM LAKE...MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARATHON AROUND 950 PM CDT
  ALBERT CITY AROUND 1000 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4292 9507 4291 9533 4264 9506 4282 9492

$$

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:20 PM CDT, 6 hours earlier.

Area forecast discussion, Aug 16, 3:20 PM CDT, 6 hours before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 PM CDT MON AUG 16 2004

.DISCUSSION...

SFC LOW HANGING BACK WEST TOWARDS FSD...BUT CONVERGENCE AND
INSTABILITY NOT THAT GREAT WITH THE BEST CHC IF ANY TSTMS FM
SWRN MN TO NWRN IA EARLY TNGT. THEN NNWLY FLW OF GRADUALLY COOLER
AIR BEHIND LOW...BUT LOW LVL MOISTURE MAY HAVE TUF TIME SCOURING
OUT AND AS AIR MASS DECOUPLES...EXPCT AREAS OF LOW CLDS TO DVLP
WITH AREAS OF FOG W AFT MIDN. WILL KEEP SLGT CHC SHWRS/TSTMS IN
FAR SWRN CWA TUE AFTN AND ADD CHC FOR SRN CWA FOR TUE NGT WITH
NEXT MID LVL WAVE AND CONVERGENCE. PREV TEMPS IN THE BALLPARK.
STILL LOOKS LIKE SOME GOOD MIXING AND WARMING FOR WED ESP I90
SOUTH AS CDFNT MOVES SWD INTO AREA WITH PREFRONTAL WARMING. NOT
MUCH CONVERGENCE...SO LEFT ONLY SLGT CHC FM SWRN MN TO NWRN IA
WED AFTN AND EARLY EVE. ETA STILL HAS SOMEWHAT OF A FAST BIAS
WITH FNT. NICE FOR WED NGT THRU FRI...BUT MORE LITTLE WAVES IN
WNWLY FLOW ALOFT WILL HAVE TO BE WATCHED FOR SLGT CHCS PRECIP.
APPEARS NEXT DECENT CHC WILL BE SOMETIME FRI NGT IN CWA AS WAVE
INTERACTS WITH FNTL BOUNDARY TO S THAT MOVES SWD OVR CWA FRI.
THEN GOOD SLY FLW OF MILD MOIST AIR BY LATE IN WEEKEND INTO MON
AS UPR TROF DVLPS IN RCKYS AS PER GFS TRENDS. WILL SHADE FCST
TOWARDS LATEST GFS...BUT ALLOW FOR MORE FLIP/FLOPS.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

RSR
Hazardous weather outlook, Aug 16, 4:50 PM CDT, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
450 PM CDT MON AUG 16 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
450 PM CDT MON AUG 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A FEW THUNDERSTORMS MAY DEVELOP ACROSS SOUTHWEST
MINNESOTA...EXTREME SOUTHEAST SOUTH DAKOTA...NORTHEAST NEBRASKA
AND NORTHWEST IOWA LATE THIS AFTERNOON...THEN CONTINUE INTO THE
EARLY EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE HAIL AS
LARGE AS QUARTERS AND WIND GUSTS TO 60 MPH. IF ANYTHING DOES
DEVELOP...IT SHOULD BE EAST OF THE AREA BY 1000 PM CDT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 400 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 16, 8:23 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
823 PM CDT MON AUG 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0813 PM     HAIL             4 SW CHEROKEE           42.71N 95.61W
08/16/2004  0.88 INCH        CHEROKEE           IA   TRAINED SPOTTER

&&

BUSS
Special weather statement, Aug 16, 8:44 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
844 PM CDT MON AUG 16 2004

IAZ001>003-012-020-031-NEZ014-170215-
DAKOTA NE-DICKINSON IA-LYON IA-OSCEOLA IA-PLYMOUTH IA-SIOUX IA-
WOODBURY IA-
844 PM CDT MON AUG 16 2004

...SEVERE THUNDERSTORM WATCH NUMBER 755 HAS BEEN CANCELLED FOR PARTS
OF NORTHEAST NEBRASKA AND PARTS OF NORTHWEST IOWA...

THE THREAT OF SEVERE WEATHER HAS MOVED EAST...THUS THE WATCH HAS
BEEN CANCELLED.

08
Special weather statement, Aug 16, 8:48 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
848 PM CDT MON AUG 16 2004

IAZ001>003-012-020-031-NEZ014-170215-
DAKOTA NE-DICKINSON IA-LYON IA-OSCEOLA IA-PLYMOUTH IA-SIOUX IA-
WOODBURY IA-
848 PM CDT MON AUG 16 2004

...SEVERE THUNDERSTORM WATCH NUMBER 755 HAS BEEN CANCELLED FOR PARTS
OF NORTHEAST NEBRASKA AND PARTS OF NORTHWEST IOWA...

THE THREAT OF SEVERE WEATHER HAS MOVED EAST...THUS THE WATCH HAS
BEEN CANCELLED IN THE FOLLOWING COUNTIES.

DAKOTA
DICKINSON
LYON
OSCEOLA
PLYMOUTH
SIOUX
WOODBURY

08

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:10 PM CDTSevere Thunderstorm WarningFSDCherokee35 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.